Thunderstorm Wind, Crook
- When
- July 15, 8:10 PM MST
- Where
- Crook County, Colony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -104.200
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over northeastern Crook County, producing 60 mph wind gusts in Colony.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Crook County, producing 60 mph wind gusts in Colony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 4:39 PM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 539 PM MDT Mon Jul 15 2019 .DISCUSSION...(This Evening Through Monday) Issued at 209 PM MDT Mon Jul 15 2019 The latest water vapor images and RAP analysis showed southwest flow aloft across the CWA with one short-wave trough exiting western SD and another moving across ID/UT/WY/CO. The first wave has cut back on heating; thus, substantial MLCIN still exists across the CWA. Farther west across WY, the MLCIN was weaker and TCU/CB were developing across western/central WY. This activity should spread northeast tonight, bringing another round of thunderstorms to the CWA, with severe storms likely given 1000-2000 J/kg of MLCAPE and 0-6km shear of 35-45 kt. CAMs suggest that the main corridor of severe activity will be across the southern CWA, with an initial hail/wind threat transitioning to mostly wind, and perhaps some locally heavy rainfall. Another area of thunderstorms may track from southern MT/northern WY across northwestern SD later tonight. Wind profiles favor some splitting supercells through this evening. Finally, the heat advisory for Tripp County continues until 9 pm CDT today. The air mass is expected to recover a little better on Tuesday than today, and also another short-wave trough should be better timed for severe storms in the mid-afternoon through evening. A notable low-level jet and attendant warm advection/isentropic lift is progged by most models across northeastern WY and western SD Tuesday evening. This will result in widespread thunderstorms, along with the possibility of a tornado or two in northeastern WY where low-level hodographs show substantial veering. The low- level jet should then focus over northwestern SD later in the evening, which may favor locally heavy rainfall given PWs of 125-150 percent of normal and low-level frontogenesis. However, storm motions will be fairly fast, and thus have not issued a flash flood watch at this time (something for later shifts to keep an eye on). Most of the activity should shift after 06z Wednesday. The chance for thunderstorms will continue Wednesday afternoon and evening, but it appears the coverage and severe threat will be somewhat less than Tuesday. Thereafter, thunderstorm chances will be at a minimum through at least Saturday as the flow becomes more zonal with near-average temperatures. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 537 PM MDT Mon Jul 15 2019 Scattered thunderstorms will move across the area this evening into the overnight hours. IFR conditions with the thunderstorms. Additional thunderstorms will develop across the area Tuesday afternoon. Otherwise, VFR conditions expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 9 PM CDT this evening for SDZ049. WY...None. && DISCUSSION...Bunkers AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Mon Jul 15 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Mon Jul 15 2019 /635 AM CDT Mon Jul 15 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are expected this afternoon and evening across the area. Large hail and damaging winds are the main concern with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms on Tuesday and Wednesday, mainly during the afternoon and evening hours. Isolated to scattered strong to severe thunderstorms are possible on Tuesday with hail and strong wind gusts the main threats. A few stronger storms will be possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 810 PM MDT Mon Jul 15 2019 SDZ012-160245- Butte SD- 810 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTTE COUNTY UNTIL 845 PM MDT... At 809 PM MDT, Doppler radar was tracking a strong thunderstorm over Arpan, or 12 miles northeast of Belle Fourche, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newell, Belle Fourche Reservoir, Newell Lake, Arpan and Two Top Butte. LAT...LON 4467 10378 4484 10392 4505 10348 4473 10327 TIME...MOT...LOC 0209Z 239DEG 29KT 4480 10367 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
07/15/2019 M54 MPH CUSTER SD TRAINED SPOTTER
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
825 PM MDT Mon Jul 15 2019
SDZ026-030-031-074-160315-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Rapid City SD-
825 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 915 PM MDT...
At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Thompson Butte, or 20 miles southeast of Rapid City,
moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
New Underwood, Hermosa, Caputa, Farmingdale, Folsom, Rapid City
Airport, Hart Ranch, Black Gap, Thompson Butte and Railroad Buttes.
This includes Interstate 90 in South Dakota between Mile Markers 75
and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4393 10332 4415 10280 4414 10275 4385 10251
4368 10316
TIME...MOT...LOC 0225Z 240DEG 24KT 4386 10299
EaganSpecial Weather Statement
National Weather Service Rapid City SD
833 PM MDT Mon Jul 15 2019
WYZ056-057-071-160315-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
833 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
915 PM MDT...
At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Alzada, or 36 miles northwest of Belle Fourche,
moving east at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colony.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4499 10406 4491 10405 4476 10406 4477 10463
4500 10459 4500 10408
TIME...MOT...LOC 0233Z 271DEG 25KT 4493 10450
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
844 PM MDT Mon Jul 15 2019
SDZ042-160330-
Oglala Lakota SD-
844 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR OGLALA LAKOTA COUNTY UNTIL 930 PM
MDT...
At 843 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oglala, or 14 miles northwest of Pine Ridge, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Ridge, Oglala, Porcupine, Manderson, Wounded Knee, Rockyford,
Sharps Corner, Red Shirt Table Overlook, Slim Buttes, Intersection
of Red Shirt and Cuny Table Roads, and southwestern Badlands
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4319 10301 4357 10300 4363 10232 4300 10225
4300 10297
TIME...MOT...LOC 0243Z 270DEG 27KT 4317 10276
EaganSpecial Weather Statement National Weather Service Rapid City SD 908 PM MDT Mon Jul 15 2019 SDZ044-047-160400- Bennett SD-Todd SD- 908 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TODD AND SOUTHEASTERN BENNETT COUNTIES UNTIL 1000 PM MDT/1100 PM CDT/... At 908 PM MDT/1008 PM CDT/, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Lacreek Wildlife Refuge, or 9 miles south of Martin, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Martin, Tuthill, Vetal, Harrington and Lacreek Wildlife Refuge. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for south central and southwestern South Dakota. LAT...LON 4314 10187 4336 10110 4300 10112 4301 10190 TIME...MOT...LOC 0308Z 246DEG 40KT 4305 10167 Bunkers
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840286.